Joined: Sun Oct 18, 2009 2:09 am
MOM from TOTAL INDEPENDENT TO TOTAL DEPENDENT in 3 weeks
OUR 84 YR OLD MOTHER WAS INDEPENDENT ,LIVING IN HER HOME OF 60 YEARS(EXCEPT DRIVING) AND VERY ACTIVE PHYSICALLY.....COOKING,CLEANING SHOPPING, DAILY MAINTAINING A LARGE GARDEN 4 HRS A DAY.
MY BROTHER LIVING WITH HER DID NOTHING MORE THAN DRIVING AND HOME REPAIR/MTC.
SHE HAD BEEN DIAGNOSED WITH MINOR PARKINSONIAN SYMPTOMS 7 YRS AGO(shuffling gait, losing balance, manic episodes). She has been on the same low dose of sinemet since then...The only other drug she was taking was 1or 2 Elavil at night to aid sleep when she was overly active/manic .
Mid August mom was becoming increasingly distraught and obsessed about upcoming cataract surgery..Started losing sleep, Elavil not doing much good....
By the end of August we took her into emergency ,because she was very delirious, agitated, hallucinatory.
She was diagnosed with very low sodium and a urinary tract infection....After a week in hospital, with all Parkinson's meds suspended, with IV saline , sodium and infection cleared up....
She was discharged to us, ambulatory but same manic activity, delirium etc...
Coming home didn't help.....Symptoms got worse...Didn't sleep or stop walking around the house for 48 hrs...Refused all food, liquids, meds. Combative......
We ended up gettiing ambulance for transport to a Different hospital of our choice. Diagnosed with bad C dif digestive tract infection...Very high White Blood Cell count, very contagious...This started her 33 day stay in isolation for infection.
She received very good treatment with Daily clinic MD, neurologist and psych visits where they tried to to address psychotic symptoms...It was suspected that she never had Parkinson's......perhaps mild bipolar with overlying delirium from all the environment disruptions...or frontal temporal dementia or Lewy Body Disease.
After 2 weeks in hospital , all infection cleared up as shown after urine,blood stool and spinal fluid checks....Because the paranoia,unwillingness to feed,agitation hallucinations and insomnia continued....The docs concentrated on treating the psychotic changes.......She had been free of any psycho active drugs for over a week..
Zyprexa, Nemenda and a few other drugs tried at low doses and "dry out" periods between.....but it was VERY difficult to overcome paranoia about all food, medicine was poison.
Our family assisted by staying with mom 16 hrs a day , laborious feeding attempts to get a few oz of food a day, giving meds.She was able to walk quite a bit every other day when she wasnt so combative.
She was finally put on IV saline and nutrition, because she had lost weight, and was getting weaker....
Last drug tried was Seroquel in small dose , which took a LONG time to manage to get into her in early evening.
We came in next morning 0800 ,mom deeply sedated, unable to wake up .....We asked what was given? Nurse said she was overly agitated, so they gave Haldol and Ativan at 5 am......I popped a cork...Didn't you read doctors instructions!!
IF mom takes evening Seroquel......No Haldol or Ativan.!
THIS CAN CAUSE TERRIBLE REACTION IF MOM HAS LBD!
It did, poor mom was still deeply sedated ,unable to walk or sit up or awake for more than a few seconds...Obviously terrorized by hallucinations in sleep or when awaked..It was awful. No way to calm down episodes.All psycho active drugs terminated....
THIS SEDATED TORMENTED STATE CONTINUED FOR 11 DAYS...it was just awful for poor mom.
She finally got out of sedated state, and awake for 15 to 20 minute intervals...but now was unable to walk....all other symptoms, agitation, hallucinationspullng out IV continued. At other times she had just the blank expressionless stare at the ceiling.
We asked ,what can be done about the terrifying hallucinations?
Docs tried very low dose of 3.75 mg ABILIFY a day..Within 3 days, we were very pleased, mom still had hallucinations, but now they were just "matter of fact" and not scary. She was experiencing more normal sleep/wake cycles. Much calmer......but still unable to sit up, walk....and still unable to toilet at all for more than 2 weeks.
Her mental capacity to recognize people, maintain a conversation or correctly perceive her surroundings continues to decline on average.....Few close family and friends recognized..
We were given choice of palliative/hospice care. We opted to try surgical feed tube at home...Hoping that return to home environment after all this time would help.
Been home for days now, hired caregiver for midnight to 8 am...The rest of the day my brothers and I rotate .
No problems with feeding tube, catheter .....More alert, strong....Still 90% of all communications is related to delusions or hallucinations....but almost no sensation of any pain, no sense of hunger or thirst...But still 100% dependence on all body functions.She has to be reassured every hour or so that she is home, and not in a hospital...Her pets are sometimes people, but not alarming....Every other day, she has more lucid periods where we were even able to put her on the phone talking to her older sister for a few minutes..She shares that she enjoyed talking to her sister...Soon after we will be relating to just delusions of what she thinks has happened...
We have lowered our expectations and would be content with mom being in this mental state, but would like to work on the muscle rigidity, which is severe, and makes even toilet cleaning a stressful 2 person affair ....Unable to even get her sitting up...stuck in near fetal position....
We suspect the Abilify (which thankfully has her calm and able to enjoy even a few episodes of short conversations and chuckles during the day) has greatly amplified the muscle rigidity. It is such a low dose, 3.75mg, we don't think it's totally at fault.
We don't expect to ever get her to a doctor again in person, because ambulance transport only method in the semi fetal position with all tubes(we are sure that another ambulance trip and hospital visit will just push her into an irreversible state of panic)...
We are hoping for phone consultation with neurologist, and ask if we can start mom back on her old SINEMET to address the rigidity....and IF hallucinations are amplified, to slowly increase ABILIFY as needed to address the hallucinations.
Anyone have experience with such a RAPID PROGRESSION (3 WEEKS!)to LAST STAGE DEMENTIA.
Joined: Fri Aug 11, 2006 1:46 pm
Location: SF Bay Area (Northern CA)
Sorry to hear about your mother. This sort of rapid progression is not part of LBD. But it does coincide with other ailments she had (hyponatremia, UTI, CDiff), reaction to medication (Haldol, perhaps Zyprexa), and hospital-induced delirium. From what I understand, the effects of hyponatremia and delirium are typically reversible. Often people can recover from a UTI but maybe not to the same level they were previously. The effects of medication may or may not be reversible.
I suggest you do a search of past posts on hyponatremia, delirium, rapid progression, and rigidity (or perhaps muscle pain). (Separate searches.) I think you will find much of interest.
Check out Boeve's "Continuum" paper on lbda.org for a suggested treatment regimen for someone with LBD. Off the top of my head, other meds you can try would be Provigil and Exelon. (She doesn't seem to be taking any dementia med??)
For the rigidity, what about botox (if the rigidity is localized) or dantrium (if the rigidity is global)?
Joined: Fri Jan 15, 2010 9:33 pm
My dad's health rapidly declined last summer. He was 87, living alone, driving, tending his garden, etc. and ended up hospitalized after a fall, unable to sit up, walk, had hallucinations, barely talking when I got to the hospital.
It is very disturbing, difficult to deal with, and the drs. could tell us NOTHING about what was wrong with him. We were told possible stroke, possible heart attack, possible cancer, possible Parkinson's, by various doctors. Still don't have anything conclusive but LBD seems like the most likely diagnosis.
I know how difficult the suddenness of this illness is, and all its ensuing responsibilities. My health is now suffering as a result of the stress of it all. I am trying all I can to get better myself. I wish you the best.